Volume 10, issue 3 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Classification of continuously transitive circle groups

James Giblin and Vladimir Markovic

Geometry & Topology 10 (2006) 1319–1346

arXiv: 0903.0180

Abstract

Let G be a closed transitive subgroup of Homeo(S1) which contains a non-constant continuous path f : [0,1] G. We show that up to conjugation G is one of the following groups: SO(2, ), PSL(2, ), PSLk(2, ), Homeok(S1), Homeo(S1). This verifies the classification suggested by Ghys in [Enseign. Math. 47 (2001) 329-407]. As a corollary we show that the group PSL(2, ) is a maximal closed subgroup of Homeo(S1) (we understand this is a conjecture of de la Harpe). We also show that if such a group G < Homeo(S1) acts continuously transitively on k–tuples of points, k > 3, then the closure of G is Homeo(S1) (cf Bestvina’s collection of ‘Questions in geometric group theory’).

Keywords
Circle group, convergence group, transitive group, cyclic cover
Mathematical Subject Classification 2000
Primary: 37E10
Secondary: 22A05, 54H11
References
Forward citations
Publication
Received: 12 December 2005
Revised: 22 June 2006
Accepted: 29 July 2006
Published: 18 September 2006
Proposed: David Gabai
Seconded: Leonid Polterovich, Benson Farb
Authors
James Giblin
Mathematics Institute
University of Warwick
Coventry, CV4 7AL
UK
http://www.maths.warwick.ac.uk/~giblin/
Vladimir Markovic
Mathematics Institute
University of Warwick
Coventry, CV4 7AL
UK
http://www.maths.warwick.ac.uk/~markovic/